Alert archive / Colorado / Wind Advisories in 2012

Wind Advisory 27, NWS Grand Junction, CO

December 8, 20124 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at Dec 8, 2012, 10:26 AM MST for 4 counties in Colorado. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2012, 10:26 AM MST (17:26 UTC)
Expired
Dec 8, 2012, 6:00 PM MST
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WWUS75 KGJT 081726
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1026 AM MST SAT DEC 8 2012

COZ001-002-005-090100-
/O.NEW.KGJT.WI.Y.0027.121208T1726Z-121209T0100Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
UPPER YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...STEAMBOAT SPRINGS AND VICINITY
1026 AM MST SAT DEC 8 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* TIMING...WINDS INCREASING AROUND NOON AND CONTINUING UNTIL SUNSET.

* WINDS...STRONG WIND GUSTS WILL DEVELOP EARLY AFTERNOON AND
  CONTINUE UNTIL SUNSET. WIND GUSTS OF 40 TO 45 MPH WILL BE
  COMMON...BUT THE HIGHEST WIND GUSTS WILL OCCUR ACROSS MOFFAT
  COUNTY WITH A FEW GUSTS REACHING 50 TO 55 MPH.

* VISIBILITY...REDUCED VISIBILITY FROM LOCAL BLOWING DUST WILL OCCUR.

* IMPACTS...BUFFETING WINDS WILL AFFECT NORTHWEST
  COLORADO...ESPECIALLY STRONG CROSSWINDS AFFECTING NORTH-SOUTH
  ORIENTED ROADS SUCH HIGHWAY 13 BETWEEN THE WYOMING BORDER AND
  MEEKER. PEOPLE TRAVELING IN HIGH PROFILE VEHICLES AND ON 
  MOTORCYCLES SHOULD EXPECT STRONG GUSTY WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION. 

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
2 follow-up statements
828 
WWUS75 KGJT 082107
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MST SAT DEC 8 2012

COZ005-082215-
/O.CAN.KGJT.WI.Y.0027.000000T0000Z-121209T0100Z/
UPPER YAMPA RIVER BASIN-
INCLUDING THE CITY OF...STEAMBOAT SPRINGS AND VICINITY
207 PM MST SAT DEC 8 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
WIND ADVISORY. 

THE WIND ADVISORY HAS BEEN REPLACED WITH A WINTER WEATHER
ADVISORY. LOCAL WIND GUSTS TO 45 MPH REMAINS LIKELY SOUTH OF
STEAMBOAT SPRINGS OR SOUTHERN ROUTT COUNTY THIS AFTERNOON. THE
GUSTY WIND THREAT WILL DECREASE AFTER SUNSET. 

THE COMBINATION OF SNOW...FOG AND WIND WILL LOWER VISIBILITY TO LESS
THAN 1 MILE AT TIMES.

$$

COZ001-002-090100-
/O.CON.KGJT.WI.Y.0027.000000T0000Z-121209T0100Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER
207 PM MST SAT DEC 8 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...WINDS INCREASING AROUND NOON AND CONTINUING UNTIL 
  SUNSET.

* WINDS...STRONG WIND GUSTS WILL DEVELOP EARLY AFTERNOON AND 
  CONTINUE UNTIL SUNSET. WIND GUSTS OF 40 TO 45 MPH WILL BE 
  COMMON...BUT THE HIGHEST WIND GUSTS WILL OCCUR ACROSS MOFFAT 
  COUNTY WITH A FEW GUSTS REACHING 50 TO 55 MPH. 

* VISIBILITY...REDUCED VISIBILITY FROM LOCAL BLOWING DUST WILL
  OCCUR. AREAS OF SNOW THIS AFTERNOON...ESPECIALLY ACROSS THE
  EASTERN PORTION OF MOFFAT COUNTY...WILL LOWER VISIBILITY AT TIMES.

* IMPACTS...BUFFETING WINDS WILL AFFECT NORTHWEST COLORADO... 
  ESPECIALLY STRONG CROSSWINDS AFFECTING NORTH-SOUTH ORIENTED 
  ROADS SUCH HIGHWAY 13 BETWEEN THE WYOMING BORDER AND MEEKER. 
  PEOPLE TRAVELING IN HIGH PROFILE VEHICLES AND ON MOTORCYCLES 
  SHOULD EXPECT STRONG GUSTY WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
894 
WWUS75 KGJT 090052
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 PM MST SAT DEC 8 2012

COZ001-002-090200-
/O.EXP.KGJT.WI.Y.0027.000000T0000Z-121209T0100Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER
552 PM MST SAT DEC 8 2012

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

SURFACE WINDS WILL CONTINUE DIMINISHING THIS EVENING...THUS THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM MST.

$$

CUOCO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Dec 8, 4:27 AM MST, 5 hours 59 minutes earlier.

Area forecast discussion, Dec 8, 4:27 AM MST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MST SAT DEC 8 2012

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 425 AM MST SAT DEC 8 2012

THE MTN TOP FLOW BACKED TO WSW LAST NIGHT AND PRODUCED WEAK WARM
ADVECTION. THIS LIMITED SNOWFALL IN THE NORTHERN MTNS AFTER
MIDNIGHT.

THE FORECAST FOR THE UPCOMING COLD STORM LOOKS ON TRACK. COLD
FRONTAL PASSAGE IS TIMED AS... SATURDAY AFTERNOON DOWN TO HIGHWAY
40... I-70 CORRIDOR SHORTLY AFTER SUNSET... NW SAN JUAN MTNS
AROUND MIDNIGHT...AND TO THE NEW MEXICO BORDER BEFORE SUNRISE
SUNDAY.

THE NORTH WILL SEE THE BEST FORCING THIS AFTERNOON. THE RIGHT
ENTRANCE QUAD OF THE 115KT JET PRODUCES A BULLSEYE OF Q
CONVERGENCE ALONG THE NORTHERN BORDER OVER DEEP 850-600MB
FRONTOGENETICAL FORCING. THERE WILL BE A RELEASE OF INSTABILITY AS
THE FRONT APPROACHES. AN ISOLATED THUNDERSTORM IS NOT OUT OF THE
QUESTION OVER THE NORTH THIS AFTERNOON. 700MB WINDS VEER FROM SW
TO NW AT 35KTS...SO SHOWER ENHANCED GUSTS TO 45 MPH NEAR THE
FRONTAL BAND IS POSSIBLE. BLOWING SNOW WILL CREATE POTENTIALLY
HAZARDOUS DRIVING CONDITIONS OVER RABBIT EARS PASS.

FROM THE I-70 CORRIDOR SOUTHWARD...THE FRONT WILL PRODUCE GUSTY
WINDS WITH BLOWING SNOW MAINLY IN THE MOUNTAINS. THE COLD FRONT
PRODUCES A NICE CYCLONIC CURVATURE IN THE 850-700MB STREAMLINES
BUT NO LONG LIVED BULLSEYE. THE BETTER SNOW ACCUMULATIONS WILL
OCCUR TO THE EAST OF A LINE FROM BAGGS WY-CRAIG-RIFLE-TELLURIDE.

POST-FRONTAL THE NAM IS TURNING THE FLOW TO DUE NORTH
ON SUNDAY WHICH WHEN COMBINED WITH SUFFICIENT SHALLOW LOW LEVEL
MOISTURE AND SINGLE DIGIT TEMPERATURES COULD COMBINE FOR SIGNIFICANT
ACCUMULATION IN THE UNCOMPAHGRE GORGE. FOR NOW IT LOOKS LIKE THIS
REGION WILL STAY BELOW SNOW ADVISORY CRITERIA.

THE FRONT WILL DRIVE TEMPERATURES OFF THE THERMAL CLIFF. BOTH NAM AND
GFS ARE GENERALLY TRENDING COLDER FOR SUNDAY. THE DAILY MAX
TEMPERATURE MAY OCCUR AROUND MIDNIGHT THEN FALL OR REMAIN MOSTLY
STEADY THROUGH THE DAY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 425 AM MST SAT DEC 8 2012

SUNDAY NIGHT: AS THE MID-LEVEL COLD POOL SLIDES EAST OF THE REGION
LAPSE RATES DECREASE WHILE NVA SETS IN. AS A RESULT...EXPECT SHOWERS
TO END EARLY IN THE EVENING OVER THE HIGHER PEAKS OF THE SOUTHERN
MOUNTAINS. EXPECT THE COLDEST TEMPERATURES OF THE SEASON AS CLEARING
ALLOWS FOG GOOD RADIATIONAL COOLING YIELDING OVERNIGHT LOWS IN THE
SINGLE DIGITS AND BELOW ZERO ACROSS THE AREA.

MONDAY-TUESDAY: DRY CONDITIONS WILL BE SHORT LIVED AS A SOUTHWARD
FLOWING 110 TO 120 KT JET MOVES A -30 DEG C COLD POOL AT THE 5H
LEVEL OVER THE AREA NORTH AND CENTRAL COLORADO MOUNTAINS.
MEANWHILE...WAA BENEATH THE COLD POOL ALOFT WILL CAUSE LAPSE RATES
TO STEEPEN. THE RESULTANT INSTABILITY COMBINED WITH OROGRAPHIC LIFT
RESULTING FROM LIGHT TO MODERATE NORTHWEST FLOW WILL GENERATE A
PROLONGED PERIOD OF LIGHT SNOWFALL OVER THE NORTHERN AND CENTRAL
COLORADO MOUNTAINS. DYNAMIC LIFT WILL BE LIMITED AND SPECIFIC
HUMIDITY AN UNIMPRESSIVE 2 G/KG SO EXPECT ACCUMULATIONS WILL BE
RELATIVELY LIGHT AND PROBABLY BELOW ADVISORY CRITERIA DURING THIS
PERIOD. TEMPERATURES WILL BEGIN TO MODERATE THOUGH SHOULD REMAIN
BELOW NORMAL EARLY IN THE WEEK.

TUESDAY NIGHT-WEDNESDAY NIGHT: MEDIUM RANGE MODELS WERE IN GOOD
AGREEMENT WITH ANOTHER PERIOD OF DRY WEATHER EXPECTED AS A LOW
AMPLITUDE SHORT WAVE RIDGE BUILDS IN TUESDAY NIGHT. FLOW BACKS TO
THE SOUTHWEST WEDNESDAY AND CONTINUES INTO WEDNESDAY NIGHT AS A LOW
DROPS SOUTHWARD FROM THE PACIFIC NORTHWEST TO CENTRAL CALIFORNIA
DURING THE PERIOD. ADVECTION OF DRIER AIR OVER THE DESERT SOUTHWEST
WILL PREVENT ANY SHOWER ACTIVITY. WAA WILL CAUSE TEMPERATURES TO
RECOVER TO NEAR NORMAL AND ABOVE.

THURSDAY-FRIDAY: ECMWF AND GFS WERE IN BETTER AGREEMENT WITH THE
MOVEMENT OF THE LOW LATE NEXT WEEK WITH BOTH TAKING THE CLOSED
CENTER OVER THE LAS VEGAS AREA THURSDAY. HOWEVER...THE MORE
POSITIVELY TILTED GFS BEGINS TO GENERATE LIGHT SHOWERS OVER THE
FORECAST AREA A FULL 12 HOURS AHEAD OF THE EC. GIVEN DIFFERENCES...
KEPT PRECIPITATION CHANCES FAIRLY LOW THURSDAY. AS THE LOW TRACKS
TOWARD THE FOUR CORNERS THURSDAY NIGHT EXPECT SHOWER CHANCES TO
INCREASE...ESPECIALLY ACROSS THE SOUTH CONTINUING INTO FRIDAY AS THE
SYSTEM MOVES ALONG THE SOUTHERN COLORADO BORDER.

A BIT PREMATURE AT THIS POINT...BUT DYNAMIC FORCING...OROGRAPHICS
AND SPECIFIC HUMIDITY APPROACHING 3 G/KG POINT TO DECENT SNOWFALL
OVER THE SOUTHERN MOUNTAINS IF THIS SYSTEM FOLLOWS THE TRACK
DESCRIBED. TEMPERATURES WILL REMAIN MILD THURSDAY BEFORE COOLING
TOWARD SEASONAL NORMS FRIDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 425 AM MST SAT DEC 8 2012

A VIGOROUS FRONTAL PASSAGE WILL BRING A PERIOD OF LOW CIGS AND
VSBYS FOR ALL REGIONAL AIRPORTS LATE TODAY AND/OR TONIGHT. NORTH
OF THE I-70 CORRIDOR...SHOWERS AND MVFR CIGS WITH MTN OBSCURATIONS
INCREASE IN COVERAGE THROUGH THE AFTERNOON AND EVENING. CONDITIONS
COULD DROP TO IFR CIGS AND VSBY IN SHSN AS THE FRONTAL PASSAGE
OCCURS BETWEEN 20-24Z. MODERATE TO STRONG TURBULENCE IS POSSIBLE
AFTER 18Z WITH G45MPH POSSIBLE VICINITY OF THE FRONT. FOR AIRPORTS
KRIL KASE KEGE EXPECT LOWERING CIGS AND VSBY 22Z- 08Z WITH
MVFR/IFR CONDITIONS. KGJT AND KMTJ WILL SEE DETERIORATING CIGS AND
VSBY 00Z-06Z WITH AND BEHIND FRONTAL PASSAGE. MTN OBSCURATIONS ARE
LIKELY THROUGH TONIGHT ESPECIALLY ALONG WEST TO NORTH FACING
SLOPES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM NOON TODAY TO 8 AM MST SUNDAY FOR
     COZ004-010-013.

UT...NONE.
&&

SHORT TERM...JOE
LONG TERM...NL
AVIATION...JOE
Hazardous weather outlook, Dec 8, 4:42 AM MST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MST SAT DEC 8 2012

COZ001>014-017>023-UTZ022>025-027>029-091145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
442 AM MST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWEEP OVER THE REGION THIS AFTERNOON AND
TONIGHT. FIVE TO 10 INCHES OF NEW SNOW WITH WIND GUSTS UP TO 45
MPH ARE EXPECTED OVER THE FAVORED NORTHERN MOUNTAINS... WHERE A
WINTER WEATHER ADVISORY IS IN EFFECT INTO SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STORMS PASSING ON MONDAY AND THURSDAY WILL BRING MORE MOUNTAIN
SNOW TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT YOU ARE ENCOURAGED TO
REPORT STRONG WIND GUSTS OR SNOW AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION...INCLUDING USING TWITTER.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 2:03 PM MSTWinter Storm WarningGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt18 hr
Dec 8, 2:03 PM MSTWinter Weather AdvisoryGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more25 hr

Nearby

Wind Advisories in Colorado, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.